PMRGCAuk

Offering Support

Raising Awareness

Promoting Research

Lending a hand when it's needed!

Join us
Keep In Touch

Add Your Email:

Q&A with Professor Dasgupta

Our President, Professor Bhaskar Dasgupta, has very kindly agreed to answer some of the questions raised by members at a recent London support group meeting.

We thought everyone would like to benefit from his very helpful responses.

 


Q: What long-term effects do steroids have on the liver and other organs?
A: No effect on the liver. Steroids can affect weight and muscle and cause diabetes, hypertension, glaucoma, hardening of the arteries, psychological problems and depression

Q: Am I tired because of the illness, because of the steroids or both?
A: Both, as well as the psychological effect of long-term illness.

Q: Should I take calcium or not, alongside vitamin D?
A: Yes, either in your diet or as tablets. In the diet is better.

Q: What are the relative benefits of taking alendronic acid by mouth and zoledronate infusions? I have heard taking it by mouth increases the risk of cancer of the oesophagus
A: Alendronate is much cheaper and easier to arrange. The risk of oesophageal cancer is over-reported. We have to consider resource utilisation as well.

Q: Is magnesium useful?
A: No, unless there is a diarrhoea illness.

Q: Does turmeric really make any difference?
A: Don't know - it's been used for years as part of staple food in India.

Q: When during the day should I take my medication?
A: Morning, after breakfasts.

Q: Are probiotics useful to help with digesting the tablets?
A: Not needed unless there is diarrhoea or malabsorption.

Q: Do steroids increase perspiration
A: They shouldn't except for the fact that weaker muscles mean you may have to struggle harder.

Q: Do steroids cause palpitations?
A: As above, except at very high doses which can cause circulatory effects.

Q: Do steroids affect bowel movements?
A: They should not do so.

Q: Do steroids cause weight gain and how much?
A: Yes. A lot depends on the steroid dose.

Q: Would aromatherapy or other alternative therapies work?
A: I don't know.

Q: Can steroids cause jaw disintegration and/or make teeth fall out?
A: Osteoporosis in that area is definitely a problem we have to be aware of. Medications for bone protection can cause this problem rarely too if given for more than 10 years.

Q: What is a flare-up and what should I do when I get one?
A: An increase in the morning pain and morning stiffness. Usually caused by the rise of inflammatory markers. Consult your doctor.

Q: Are flare-ups related to stress?
A: They can be as the body and mind are connected.

Q: It would be really helpful if there was a half mg prednisolone tablet.
A: I agree

Q: The 1mg and 5mg tablets look too similar. How could we contact drug companies making that point?
A: Write to the ABPI regulatory of the pharmaceutical industry. (NOTE: PMRGCAuk will do this)

Q: What's the difference between a coated and uncoated tablet?
A: Uncoated tablets are much cheaper and better and more reliably absorbed. We do not have coated tablets in our pharmacy or formulary.

Q: Are people with PMR warned they can get GCA? What percentage of those with PMR get GCA?
A: They are warned but we should also not alarm them too much. The percentage of people with PMR who get GCA is 10-15%.

Q: Do PMR and GCA come on quickly or is it just that we suddenly become aware of them?
A: The onset of both PMR and GCA tends to be abrupt - we use the fact of acute onset to differentiate from other mimicking illnesses.

Q: Is it genetic ? What causes it?
A: It's not genetic but is commoner in first degree relatives.

On behalf of all the London members, we would like to thank Professor Dasgupta for answering our questions. If you found this Q&A useful, do please tell us: info@pmrgcauk.com

Valid XHTML 1.0 Strict Valid CSS!

Site by Desktop Solutions